Are nightmares a symptom of SSRI discontinuation?
August 27, 2011 4:22 AM Subscribe
You are not my doctor/psychiatrist: bizarre prozac/fluoxetine withdrawal symptom?
posted by marriedtotacos to health & fitness (8 answers total) 1 user marked this as a favorite
Background: female, 17 years old. I had been taking Prozac/fluoxetine since November of last year, and had been on 50mg daily since March. I took it for a host of different disorders - none of the doctors I'd seen would ever give me a concrete answer as to what I had, and it seemed to change constantly, but my diagnoses started out as major depressive disorder, panic disorder, and obsessive-compulsive disorder. Since then, there have been mentions of bipolar and various personality disorders, but I've never been able to get a straight answer out of anybody regarding these.
My psychiatrist is not a good one - she is invasive, dehumanizing, rude, and all-around unhelpful, and although I've told her this many times, nothing has changed. I tried to get a different one, but I live in a small town and she is the only adolescent psychiatrist who would take me. Recently I've felt that my depression is very much gone - it seemed to be a situational one and now that the situation has resolved itself, I've been quite content and able to function like I did before the depression.
Around three weeks ago, I decided to stop taking the Prozac. I read up on SSRI discontinuation and decided that I could probably quit cold turkey since it was stated that Prozac is the easiest antidepressant to quit. I was fine for about two weeks, but for the past week or so I've been having some very strange symptoms that I can't find any actual medical information on.
I've been having recurring nightmares, sometimes multiple times a night, about being held in a mental hospital, never being let out or told why I was there, and being unable to find a way out. I've had dreams about being in mental hospitals ever since my first visit to one back in November, but they were always very mild, neutral dreams. The dreams I had in the past made me think, "Oh, I'm in a hospital, not ideal but ho-hum, not much to do," but the ones I've been having recently have been more along the lines of "This hospital is a prison and the staff are sinister and I don't belong here oh god how do I get out there's no way out I'm going to die here they've got it all wrong they're going to kill me." I've woken up in a cold sweat every time, and been pretty much unable to move for about an hour after waking up, confined to lying there in the dark replaying the dream in my head over and over again.
I haven't been able to find any literature about nightmares being a symptom of SSRI withdrawal, but mine are starting to consume my thoughts a lot when I'm awake too, and so I've got two questions.
1. Are nightmares a possible symptom of SSRI discontinuation?
2. Is this a sign that I still need to be on the Prozac/should start taking it again?